hydroxychloroquine toxicityAs the COVID-19 pandemic continues to unravel, the role of hydroxychloroquine (HCQ) in the treatment of patients with this disease has been a major focus of discussion on the news and social media. Despite the lack of good data supporting its use in the clinical setting, there have been numerous reports of individual consumption of HCQ resulting in accidental overdose and even death. It is therefore important to recognize and manage patients who may present with HCQ toxicity.

Background

HCQ is an aminoquinoline antibiotic that is structurally similar to quinine and chloroquine (See image below). It is classically used as an antimalarial agent to treat infections with Plasmodium vivax, P. ovale, P. malariae and susceptible strains of P. falciparum. In the United States, it is more commonly used to treat rheumatological diseases like Lupus and rheumatoid arthritis. Recently, it has been used more frequently off-label.

hydroxychloroquine toxicity

Figure 1: Aminoquinolines: Core Structure, Chloroquine, and Hydroxychloroquine. Courtesy of Kenton Unruh, PhD

Pharmacokinetics & Pharmacodynamics

HCQ is a very lipophilic molecule with approximately 50% protein binding and an estimated VD of 150+ L [1]. It has a time-to-peak of 3-4 hours after oral administration and is extensively metabolized, with several active metabolites [1,2]. HCQ has a half-life of approximately 170+ hours but this can be longer in patients who are on chronic therapy [1,3].

Lethal doses are not well established. In children, the reported therapeutic dose is 10 mg/kg. However, the toxic dose is reported as 20 mg/kg with lethal doses suggested to be as low as 30 mg/kg [4]. Of note, chloroquine is more potent and toxic than HCQ and as such, ingestions should be treated with extra caution.

HCQ can result in hypokalemia and serious and potentially lethal complications [5]:

  • Cardiovascular: QRS & QT prolongation due to Na+ and K+ channels blockade
  • GI: Local gastritis and vomiting
  • HEENT: Visual disturbances/hallucinations, sensorineural deafness
  • Endocrine: hypoglycemia

Clinical presentation

HCQ is rapidly absorbed from the GI tract which leads to early onset of symptoms, usually within the first 1-3 hours after an overdose. In addition to the cardiac manifestations as mentioned above, other clinical features include:

Mild toxicity:

  • Nausea, vomiting, and weakness
  • Hallucinations and psychosis

Severe toxicity:

  • EKG abnormalities can include: QRS prolongation, AV block, QTc prolongation, ST and T wave depression, and increased U waves [5]
  • Decreased level of consciousness, delirium and/or seizures

Life-threatening toxicity:

  • Respiratory depression
  • Several electrolyte abnormalities including hypoglycemia and hypokalemia (which can be profound)
  • Cardiac dysrhythmias

Treatment

Patients with HCQ overdose may present to the ED acutely ill and require immediate stabilization.

  • Secure the ABCs and have a low threshold for intubation as many of these patients can present with respiratory depression and/or depressed level of consciousness.
  • Involve your Poison Control Center early in order to obtain guidance on management if there is any concern for toxicity.
  • An EKG should be obtained early to evaluate for dysrhythmias, cardiac conduction effects, or signs of ischemia. QRS prolongation (>120 ms) should be treated with sodium bicarbonate and QT prolongation warrants prophylactic magnesium sulfate administration. If sodium bicarbonate is administered, potassium should be closely monitored and replaced given the potential for hypokalemia.
  • Obtain bedside glucose levels and treat hypoglycemia. Close glucose monitoring is recommended even in the absence of initial hypoglycemia.
  • Treat hypotension initially with intravenous fluids and have a low threshold to start a vasopressor early. Epinephrine is the pressor of choice as it improves inotropy and increases peripheral vascular resistance.
  • High-dose diazepam (2 mg/kg IV) should be given to patients with dysrhythmias, hypotension, or requiring intubation, even in the absence of seizures or other conventional indications for diazepam, as it confers a survival benefit in severe HCQ poisoning. In the setting of seizures or need for continuous sedation, diazepam (or if unavailable another benzodiazepine) should be used preferentially [7].
  • While hypokalemia in HCQ toxicity is due to intracellular shifts, any evidence of cardiac conduction delay, cardiac dysrhythmia, or the use of sodium bicarbonate should prompt close potassium monitoring and replacement for severe hypokalemia with caution against overcorrection [4].
  • ECMO has limited evidence with a few cases of successful use in both chloroquine and hydroxychloroquine overdoses. Consider for refractory ventricular dysrhythmias, cardiogenic shock, or cardiac arrest [7].
  • Intravenous lipid emulsion therapy (Intralipid) is a proposed treatment modality for fatal HCQ overdose resulting in cardiogenic shock or cardiac arrest [8]. However, intralipid therapy has not been associated with better outcomes in these situations and may interfere with ECMO and cause mechanical problems. The risk of possible complications should be weighed prior to initiating ECMO or intralipid [9].

 

References:

  1. Hydroxychloroquine. [package labeling]. Mylan Pharmaceuticals. Morgantown, WV. 2017.
  2. Lim HS, Im Js, Cho, JY, et al. Pharmacokinetics of hydroxycloroquine and its clinical implications in chemoprophylaxis against malaria caused by plasmodium vivax. Antimicrob Agents Chemother. 2009; 53(4):1468-75. PMID: 19188392
  3. Rainsford KD, Parke AL, Clifford-Rashotte M, Kean WF. Therapy and pharmacological properties of hydroxychloroquine and chloroquine in treatment of systemic lupus erythematosus, rheumatoid arthritis and related diseases. Inflammopharmacology. 2015;23(5):231-69. PMID: 26246395
  4. McChesney EW. Animal toxicity and pharmacokinetics of hydroxychloroquine sulfate. Am J Med. 1983;75(suppl 1A):11-18. PMID: 6408923
  5. Barry JD. Antimalarials. In: Nelson LS, Howland MA, Lewin NA, et al. Goldfrank’s Toxicologic Emergencies. 11th ed. New York, NY: McGraw-Hill Education, 2019:836-49.
  6. Marquardt K, Albertson TE . Treatment of hydroxychloroquine overdose.. Am J Emerg Med. 2001 Sep;19(5):420-4. PMID: 11555803
  7. de Olano J, Howland MA, Su MK, Hoffman RS, Biary R. Toxicokinetics of hydroxychloroquine following a massive overdose. Am J Em Med. 2019; 37:2264.e5-e8. PMID: 31477360
  8. Wong OF, Chan YC, Lam SK, Fung HT, Ho JKY. Clinical experience in the use of intravenous lipid emulsion in hydroxychloroquine and chloroquine overdose with refractory shock. Hong Kong J Emerg Med. 2011;18:243-8. Available at: http://www.hkcem.com/html/publications/Journal/2011-4%20July/p243-248.pdf. Accessed 05/02/2020.
  9. Lee HM, Archer JR, Dargan PI, Wood DM. What are the adverse effects associated with the combined use of intravenous lipid emulsion and extracorporeal membrane oxygenation in the poisoned patient? Clin Toxicol (Phila). 2015;53(3):145-50. PMID: 25634667
Mohamed Hagahmed, MD, PHP, EMT-P

Mohamed Hagahmed, MD, PHP, EMT-P

Faculty
The Department of Emergency Medicine at UT Health San Antonio
Mohamed Hagahmed, MD, PHP, EMT-P

@HagahmedMD

EM➕EMS; @upmcem Alum; MPH @JohnHopkinsSPH; Author➕Senior Editor #CriticalCareNow; #DEI; Multilingual; Tweets=🙋🏾‍♂️opinion only
Mohamed Hagahmed, MD, PHP, EMT-P

Latest posts by Mohamed Hagahmed, MD, PHP, EMT-P (see all)

Ryan Marino, MD

Ryan Marino, MD

Assistant Professor
Division of Medical Toxicology
Department of Emergency Medicine
University Hospitals Cleveland
Ryan Marino, MD

@ryanmarino

Doctor/Human • Emergency Medicine • Medical Toxicology • #WTFentanyl & frequently just WTF • drugs are misunderstood but people are misunderstood more
Ryan Marino, MD

Latest posts by Ryan Marino, MD (see all)

David E Zimmerman, PharmD, BCPS, BCCCP

David E Zimmerman, PharmD, BCPS, BCCCP

Associate Professor of Pharmacy
Duquesne University School of Pharmacy
EM Clinical Pharmacist
UPMC-Mercy Hospital
David E Zimmerman, PharmD, BCPS, BCCCP

@DEZ_EM_Pharm

Assoc. Prof of Pharmacy, EM Pharmacist, research focus med dosing in pts that are obese & pain mgt in ED #HeForShe #TwitteRx Tweets are my own
David E Zimmerman, PharmD, BCPS, BCCCP

Latest posts by David E Zimmerman, PharmD, BCPS, BCCCP (see all)